Dear Editor,
А 77‐year‐old Caucasian male presented in our department with a generalized pruritic papular eruption 3 days after the second administration of the BNT162b2 (Pfizer‐BioNTech) COVID‐19 vaccine. The initial lesions involved the trunk and rapidly disseminated to the upper and lower extremities. The patient had no fever or systemic symptoms. No history of previous allergic reactions was reported. Physical examination upon admission revealed multiple disseminated erythematous lenticular papules and plaques, distributed in a confluent pattern on the lateral trunk (Figure 1A, B). Upon dehospitalization however, the rash developed lichenoid transformation with hyperpigmented plaques and lichenoid papules (Figure 1C). Differential diagnoses included pityriasis rosea, parapsoriasis en plaque, psoriasis guttata, syphilis acquisita secundaria, lichen ruber planus, and so forth.
FIGURE 1.

(A) and (B) Clinical presentation upon admission revealing multiple disseminated erythematous papules and confluent plaques. (C) Manifestation of lichenoid transformation of the lesions upon discharge. (D) Histological findings of biopsy specimen demonstrating perivascular and periadnexal lymphocytic infiltrate with a few neutrophils and no epidermal involvement.
Laboratory tests revealed leukocytosis with neutrophilia, elevated blood glucose levels, gamma‐glutamyl transpeptidase, and ESR. Histopathologic findings demonstrated dermal periadnexal and perivascular predominantly lymphocytic inflammatory infiltrate with scarce neutrophils and almost no involvement of the epidermis, no keratinocytes necrosis (Figure 1D). The diagnosis of a vaccine‐related eruption of papules and plaques (V‐REPP) was based highly on the history of vaccine administration and the clinical features of the rash. Treatment with methylprednisolone 40 mg/24 h with gradual dose reduction, antihistamines, highly potent topical corticosteroids, and emollients was initiated. It resulted in a complete reversal of the lesions in the follow‐up examinations, however, a low‐dose steroid regimen was continued for 4 months due to a few relapses.
Within the introduction of the COVID‐19 vaccination program, a large spectrum of cutaneous adverse reactions has been reported including primarily injection‐site and type 1 hypersensitivity reactions: urticaria/angioedema, delayed large local hypersensitivity reaction known as “COVID arm” as well as rare potentially fatal adverse events like vaccine‐induced prothrombotic immune thrombocytopenia. 1 , 2 , 3 , 4 An entity of papulovesicular, papulosquamous, and pityriasis‐rosea‐like eruptions was created named vaccine‐related eruption of papules and plaques (V‐REPP) with histopathologic reaction pattern of spongiotic dermatitis. 1 These adverse reactions are relatively rare and associated exclusively with mRNA vaccines. 2 The pathophysiologic mechanism of V‐REPP remains unknown, however, two potential theories have been suggested including delayed‐type hypersensitivity reaction and T‐cell mediated response via molecular mimicry. The latter could be defined as an immune cross‐reactivity due to structural similarity between foreign molecules and a self‐antigen, that is, the spike glycoprotein of the SARS‐CoV‐2 virus and human proteomes. 5 , 6
We presented a rare vaccine‐associated CAR with a clinical and histopathologic correlation of a delayed‐type T‐cell hypersensitivity reaction with a mid‐dermal lymphocytic infiltrate and no epidermal necrosis which makes it distinguishable from the cohort of patients reported with histology of the so‐called “drug‐reaction‐like pattern.” 2
In conclusion, a variety of cutaneous reactions occur after COVID‐19 vaccination, most of which with immunological and autoimmunological character. The exact mechanism of the T‐cell‐dependent immune response is to be confirmed by the means of further investigation.
FUNDING INFORMATION
The author(s) received no financial support for the research, authorship, and/or publication of this article.
CONFLICT OF INTEREST
None declared.
ACKNOWLEDGMENTS
We thank our patient who kindly gave consent to participate in this study. Kafelova A: Acquisition of data and drafting of manuscript. Mateeva V: Analysis and interpretation of data. Kazandjieva J: Analysis and critical revision. Miteva L: Critical design and final revision of the draft. Dourmishev L: Study conception and design.
DATA AVAILABILITY STATEMENT
Data sharing is not applicable to this article as no new data were created or analyzed in this study.
REFERENCES
- 1. Mc Mahon D, Kovarik C, Damsky W, et al. Clinical and pathologic correlation of cutaneous COVID‐19 vaccine reactions including V‐REPP: a registry‐based study. JAAD. 2022;86(1):113‐121. [DOI] [PMC free article] [PubMed] [Google Scholar]
- 2. Tihy M, Menzinger S, André R, Laffitte E, Toutous‐Trellu L, Kaya G. Clinicopathological features of cutaneous reactions after mRNA‐based COVID‐19 vaccines. JEADV. 2021;35(12):2456‐2461. [DOI] [PMC free article] [PubMed] [Google Scholar]
- 3. Bogdanov G, Bogdanov I, Kazandjieva J, Tsankov N. Cutaneous adverse effects of the available COVID‐19 vaccines. Clin Dermatol. 2021;39(3):523‐531. [DOI] [PMC free article] [PubMed] [Google Scholar]
- 4. Grieco T, Maddalena P, Sernicola A, et al. Cutaneous adverse reactions after COVID‐19 vaccines in a cohort of 2740 Italian subjects: an observational study. Dermatol Ther. 2021;34(6):e15153. [DOI] [PMC free article] [PubMed] [Google Scholar]
- 5. Cusick MF, Libbey JE, Fujinami RS. Molecular mimicry as a mechanism of autoimmune disease. Clinic Rev Allergy Immunol. 2012;42(1):102‐111. doi: 10.1007/s12016-011-8294-7 [DOI] [PMC free article] [PubMed] [Google Scholar]
- 6. Gambichler T, Boms S, Susok L, et al. Cutaneous findings following COVID‐19 vaccination: review of world literature and own experience. JEADV. 2022;36(2):172‐180. [DOI] [PMC free article] [PubMed] [Google Scholar]
Associated Data
This section collects any data citations, data availability statements, or supplementary materials included in this article.
Data Availability Statement
Data sharing is not applicable to this article as no new data were created or analyzed in this study.
